Tuesday, April 28, 2009 svzw, Community Member, asks

Q: Pain with prednisone?

Hey, I was wondering if anyone else has experienced more pain in some joints with prednisone? I'm on 60 mg right now (the Dr. wanted to start me with that before anything else and actually tripled my dose). Its helped with alot of my pain and swelling but my knees are worse than they ever did and the joints in my feet hurt really bad when i'm on them for a very long. And is there anyway you can actually sleep while on this stuff?

Thanks!

Answer This
Answers (7)
Lene Andersen, Health Guide
4/29/09 7:52pm


It could be that the pain you're currently experiencing is from the damage that's been caused by the RA. Of course, this is just a suggestion, as I don't know much about your particular case, but if your RA caused damage to the joints before you started the prednisone, that pain will still be there (essentially, RA eats away the cartilage between bones and when that's happened, bone grates against bone and that's painful). That's why painkillers often necessary even though a person's RA may be well-controlled. However, I'm not a doctor and can't tell you for sure that joint damage is the cause of your pain, so I would recommend that you make an appointment with your rheumatologist as soon as possible to discuss this.

 

 

Reply
Julie, Community Member
4/28/09 11:55pm

Hi, My RA drug of choice at this time is Prednisone as I've tried almost all of the others with little or no results. I am only taking 5mg a day as my Dr agrees that this is the safest dose for me for long term use. I still have swelling and pain but live thru most of it and manage ok.  I have noticed since going off Orencia, 3 months ago, that my toes are flaring and buckeling.  I am a bit worried about it.  I'm thinking about going back on Remicade and Prednisone.  My Dr does not want me to go back but wants me to try Ratuxin.  A lot of hesitation with this rx....

 

I'm surprised that you are having pain still with this 60mg.  I would be in heaven if I could take even 15mg long term without longterm side effects.  I know that all of my pains would be gone.

 

I don't know why you are still in pain.  I'm sorry that you are hurting.  I literally feel for you. 

 

This is a side bar but it may help you to have food allergy testing too.  I did and found that I am Gluten intollerant and allergic to eggs.  After eliminating them from my diet I find if I cheet and eat any of them I have a flare up.  Food allergies are huge and are autoimmune related.

 

I sure hope that you find something that helps you.  Pain is not our friend..

 

Julie

Reply
stramber, Community Member
1/ 9/10 9:31pm

My orthopaedic surgeon told me large doses of Pred. (over 5 mgs) for long time  are not good as cortisone depletes the bone.

 

I had a blood test for Vitamin D.  My levels were low.  Now I take 4 gel caps of VD a week from mid Autum (Fall) to middle of Spring.  I don't need it in summer as I spend lots time in the sun.

 

The Vitamin D supplements stopped the pain in my bones.   (Not the joints though).  My shins and arm bones used to ache deep down in but not now I supplemented with Vitamin D.

 

Krill Oil is alo supposed to be good 2 caps a day and magnesium that has some selenium too.  Nalgesic (tumeric herb) 7mg. a day.

 

Just a matter if you can afford all these things.

I could no longer take most of the hard drugs those that are immuno suprressants.  However if a new drug comes along that is NOT an immuno suppressant I will certainly try it.

Reply
Julie, Community Member
1/11/10 12:57am

Thanks for your thoughts...  I know about the problem with bones and prednizone but I am trading off bones issues later or joint deformaty and pain right now. I know that I would not be able to function much without it and would become crippled.  I am on my 5th Bilologic with no great success. It works about 50% to control swelling and pain.  I'm not sure why I have not found any other med that really helps but prednizone.  I could go off biologics and just take 15mg of prednizone and would feel awsome but I know that this much is really not food for me.  In the mean time, I'll keep crossing the fingers that I still can.

 

Julie

 

 I am taking Vit D along with Omega 3 and many other supplements.

Reply
YellowRose22, Community Member
4/29/09 11:52am

When I was on prednisone, i found it helped alot with the swelling and pain, but I had night sweats and didnt sleep but two hours here or there.

I requested not to take it and try something else. They started me on methotrexate and lortab. Still having flares, but finally starting to get some sleep. Best to you, but I suggest talking to your Rheumy and telling them about the sleep.

Laurie

Reply
honda_mom2006, Community Member
5/ 4/09 7:40pm

I have to agree with Julie to look into food allergies. I am allergic to milk and sugar and what do I crave and always have to have?? Milk and sugar! If I get too much sugar I can feel an increase in my inflamation and pain. Think of the things you have a lot of or you crave. Go a few days without having any of those foods. If you see a difference, that may be it. As far as sleeping while on the prednisone...I guess I'm a lucky one I've not had any problems. I actually forgot to take it one morning and by the time I was able to it was 7pm. I was ok with staying up most of the night so I took it. I was in bed by 11 and slept just as well as always! *knock on wood* Good luck to you. I'd def talk to my rheumy. If the pain has increased that much, it could be you're having reactions to the med that was prescribed to help you. Possibly some x-rays will show what's going on...

Reply
sandramarie, Community Member
6/ 9/09 4:28pm

I am having the same problems with my medication, 25mg of prednisone and new to methotrexate. The pain in my knees and neck won't go away and I can't sleep. My doctor does not want me to increase the dose of prednisone, he feels that if the pain isn't easing yet, there might be something else wrong. I go for a re-evaluation tomorrow.

The weather is a big player in my intensity of pain and here in Michigan it is always changing so that is not helping.

My fingers and knees are still swelling up at times. Good luck to you, I feel your pain.

Reply
Nugget Schultz, Community Member
7/ 3/10 11:26pm

I am presently under a pain Specialist, who by the way hates Prednisone, I was wrongly diagnosed and wrongly prescribed Prednisone, the massive doses I was on for years destroyed my Immune System and Bone density, I am permantely off the drug under this Doctors orders and I am never ever to go on it again, the withdrawel pains are just about driving me mad, the pain can go at anytime to anywhere in the body, another problem while taking Prednisone was your Adrenal Glands will shrink and stop making natural Cortisol , because you are taking an artificial Cortisol , this can lead to death very quickly if you suddenly stop taking the Prednisone, this Specialist told me all of this, I had to go off it 1 mg a month for every month till I stopped, took me a long time to be free of it, though the side effects are going to linger for a long long time  your local Gp's will tell you 5 mg is a safe dose, this is far from the truth, certainly it will stop the pain, it's magic for that, but you are going to suffer a lot worse fate rom the side effects

Reply
rheumatoid lady, Community Member
7/ 8/11 12:08am

Gosh it's a huge dose.  

 

All I can think of is that kind of dose would b adding fluid to the extremeties (feet + or knees) big time

 

Can you put your feet/knees up on a pillow in the afternoon and for some time at night ?

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By svzw, Community Member— Last Modified: 07/08/11, First Published: 04/28/09